Peripheral Arterial Disease (PAD) Expert Forum
chronic DVT
About This Forum:

Questions in the Peripheral Arterial Disease forum are answered by Dr. Lee Kirksey, associate professor at The University of Pennsylvania School of Medicine. Topics covered include abdominal aortic aneurysm , amputation, arteriovenous fistula, atherectomy, carotid artery surgery , cholesterol , claudication, deep vein thrombosis (DVT) , endovascular aortic stent graft (EVAR), stent placement , stroke prevention, varicose veins , and venous insufficiency .

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

chronic DVT

Hi, I was diagnosed a week and a half ago with a chronic DVT.  I had an ultrasound.  The technologist let me see it.  I have good blood flo around it.  My GP is treating it with coumadin.  He thinks it was there in Feb. when I had an ultra sound.  At that time, I was told there was no clot.  The end of March, I had trauma to my ankle.  The pain went away but the swelling didn't.  My leg swelled again and didn't go down.  My doctor thought it was lymph edema, but decided to recheck for DVT again.  I saw something on this web site saying that a chronic clot doesn't need to be treated because cells grow around the clot and separate it from the vasculature.  My question is---how do you find out if the clot is separated and is not a threat?  I need to get back to work and my life.  Please help if you can.  Thanks and God bless you.  Pat
Related Discussions
469720_tn?1388149949
hello
A couple of questions, What is your age? Where is the DVT, in what blood vessel. How is your swelling now? Are you telling me that you had swelling for 6-8 wks since the trauma?
The treatment of DVT is dependent upon several factors including the location of the clot, the symptoms the clot produces (usually leg swelling), and the age of the clot. A laboratory that specializes in vascular images and is ICAVL accredited should be able to distinguish acute versus chronic DVT. It usually takes about 6-8 wks for a clot to become chronic. Chronic means that it develops scar tissue around the clot and that scar tissue decreases the chance of clot dislodging.

If I were you I would take your report and seek the opinion of a vascular specialist to determine the appropriate treatment strategy based upon your physical exam and ultrasound findings. You need a specialized opinion. The use of coumadin is an important decision that alters one's lifestyle.
7 Comments
Blank
Avatar_n_tn
Thankyou for the info.  My age is 65 this month.  The clot is in the vein behind and just below my R knee.  I am to have another ultrasound Mon., 19th late afternoon.  My doctor told me to go back to work when the coumadin was therapeutic.  My INR was 3.7 yesterday.  I am a homehealth nurse.  The doctor thought I would be sitting at a desk.  I don't know where he got that because he knows I do visits.  I worked, very lite days thurs. and fri.  Today, Sat. I have to go to the Grange meeting at 5.  I will have to go down a flight of stairs to get there.  I plan to stay for the square dance that is upstairs later, but I am not going to dance.  The last week my leg has been aching since I started the coumadin.  The swelling is gone.   Do you think the tech. in Modesto, Calif. is going to be able to distinguish acute versus chronic?  I have, really, been good up to the last couple of days.  The clot looked imbedded to me when I saw it, but I am not a doctor.  This is very hard because it is something I can't check on my own.  Thankyou again.  Blessings, Pat
Blank
469720_tn?1388149949
That's tricky. The vessel behind the knee is the popliteal vein. Usually a clot in this vessel is treated for 6 months. the real question is when did it develop. if it was february, then you really dont require treatment if the ultrasound confirms that its chronic.  Provided you dont have any leg swelling symptoms from the DVT As I stated before, there are risks associated with being on coumadin. I would consider a second opinion just to put your mind at ease. You sound very reasonable and knowledgeable and Im sure you just want to do whats right. Good luck Nurse
Blank
Avatar_n_tn
I was diagnosed on march 10th of anothr dvt in my rt leg extending from the calf to the groin. surgery was done 75% got disolved 25% is not.it still remains in the upper leg I am allergic to coumadin i have to take steroids ,visteril and benadryl do to hives from the coumadin i have severe swelling ,pain and my leg is purple do to circulation the Dr's have told the vein in my leg is history this makes the third clot in this leg and I have also had a pulmonary why do i produce so many clots? taking so much medicine is making me so tired my inr is still not therapeutic it is now may 26th do you have any answers please help          


                                                                  Thank You
                                                                 Marsha Black, WV
Blank
469720_tn?1388149949
hello
Thats a very challenging problem for you. People produce clots for a number of reasons including slow blood flow within the veins (stasis), injury to the vein (trauma) and hypercoagulable states (disorder which cause blood to clot quickly and excessively). Given your history you should have an extensive laboratory workup by a hematologist to assess the reasons for your clotting. Have you had this evaluation? You should also be evaluated for an inferior vena cava filter given the fact that you have such propensity to clot and embolize.

There are hundreds of causes of venous blood clots, hopefully they can find the cause of yours
Blank
Avatar_n_tn
I have had two serious DVT's - the last was foot up to lower pelvis - both occuring after shortly after surgery for early breast cancer.  The most recent one was 10 months ago and I've been on Coumadin the entire time except to decrease for another breast biopsy. I get a rash from Coumadin so I take it with benedryl at night.  
I have a breast expander in place to exchange for an implant since last summer's mastectomy. I am concerned about this upcoming exchange surgery.  
I am 54 and am currently so tired all the time I spend too much time lying down.  Yet when I get up, I become so tired and at times, my leg will ache and I will become light-headed.  I used to think this was from the coumadin, now I believe I am simply not getting proper venous blood return from the affected leg.  Today for example, after being up yesterday and walking, my leg is more swollen, achey (achy) and I am very tired.  The last thrombosis caused some visible swelling of other veins on my stomach from pelvis to mid-abdomen.  I have also been diagnosed heterozygous for Factor V Leiden.  
I just want to feel good again, useful and productive.  I currentlly do not feel well.
Thank you, Devra
Blank
Avatar_n_tn
This is Devra again. I'm sorry, but I forgot to tell you both DVT's were in my left leg in the main left deep vein. Most recent ultrasound showed some upper thigh clot still visible, but the blood is winding around the blockages finding new pathways.
I am also not undergoing any further treatment at this time for cancer since the mastectomy. I have not had chemotherapy, only radiation.  
Another problem is I seemed to have developed an allergy to Lovenox. I was not allergic last August, but had to administer an injection prior to a recent March biopsy, and my tongue swelled and I became very thirsty. The pharmacist said not to take Lovenox again as that is an allergic reaction.  I will need bridging for my upcoming surgery for expander to implant reconstruction.  What other methods are available for bridging other than Lovenox?   Also, is it better to keep walking, or should I spend more time lying down?  I am very discouraged.  Thank you for any advice.
Devra
Blank
Avatar_n_tn
A related discussion, blood clot was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank